question-icon

Suggest treatment for hair loss and itchy scalp after using minoxidil

default
Posted on Fri, 11 Jul 2014
Question: I have been using minitop forte foam 5% since 3 weeks , I am having excessive hair loss now and scalp is itchy too, I have been diagnosed with PCOD too, should i continue with this foam or stop it?
doctor
Answered by Dr. Sanjay Kumar Kanodia (28 minutes later)
Brief Answer:
Stop minoxidil and report to your dermatologist

Detailed Answer:
Hello,

Welcome and thanks for posting your query to the forum.

I can understand your concern for excessive hair loss and itchy scalp after using minoxidil 5 % foam.

There are innumerable products in the market claiming to be useful for hair growth. We dermatologists believes in application of Minoxidil lotion. It is one product which is unanimously used by all dermatologists.

It is to be started with 2% lotion applied over the scalp once or twice in day. It is to be applied when the scalp is dry. Only 1 ml is sufficient to be applied at the root of hair in frontal region.

If for one month there is no burning and irritation then we increase the percentage to 5 % to 10% gradually if required. The same we do to taper off the medicine. That means we do not stop the medicine at once and gradually taper it off to 5% and then 2% and then alternate day or off and application of lotion before stopping it completely.

As I can get form your query that you are applying Minoxidil 5% directly rather than 2%. So it is quite obvious that it will cause irritation and flaking of scalp. Additionally of it is applied in bit higher amount then also it can cause irritation and itching which later on can cause contact irritant dermatitis.

I request you to stop the lotion for a time being period. I also request you to kindly tell me whether you were prescribed Minoxidil 5% lotion by a dermatologist or you are applying as a self application.

If you were applying it under dermatologist's guidance then report it your dermatologist or if you were applying as self application then do let me know about the same so that I can help you in that regard.

Hope to hear soon form your side.

With regards,

Dr Sanjay Kumar Kanodia
MD- Dermatology
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Sanjay Kumar Kanodia (11 minutes later)
A dermatologist has suggested me to use the 5% foam , he advised me to use it twice a day and also take head bath daily scalp is not flaky but its itching since a day or two.
doctor
Answered by Dr. Sanjay Kumar Kanodia (38 minutes later)
Brief Answer:
Stop foam for sometime and restart later

Detailed Answer:
Hello young lady,

Welcome again to the forum and thanks for sending the details.

As you were prescribed minoxidil by a dermatologist then it is better to report to the treating doctor regarding excessive hair fall and itching of scalp.

As I told earlier that in my patients I start with 2% lotion applied over the scalp once or twice in day when the scalp is dry. Only 1 ml is to be taken and not more than that.

There are three points worth noticeable for irritation :

1. You are using minoxidil 5% - so it is quite possible that because of its higher percentage it may cause bit irritation.

2. You are using it for two times. So it is double the amount to be used for initial few weeks and therefore again may cause irritation.

3. As you are using it foam so it is quite possible that you are not able to judge the exact amount to be used. Usually six pumps of the sprayer is equivalent to 1 mL and that too is to be sprayed 5 cm apart.

Considering all the points you may be getting slight irritation to the product. It is better to be stopped for temporary basis and then can be started again under proper supervision of your dermatologist.

Hope the informations will relax you. I will be happy to help for any further queries or if not then can close the discussion and rate the answer.

Wish you good health,

with regards,

Dr. Sanjay Kumar Kanodia
MD- Dermatology
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Sanjay Kumar Kanodia

Dermatologist

Practicing since :2002

Answered : 4165 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for hair loss and itchy scalp after using minoxidil

Brief Answer: Stop minoxidil and report to your dermatologist Detailed Answer: Hello, Welcome and thanks for posting your query to the forum. I can understand your concern for excessive hair loss and itchy scalp after using minoxidil 5 % foam. There are innumerable products in the market claiming to be useful for hair growth. We dermatologists believes in application of Minoxidil lotion. It is one product which is unanimously used by all dermatologists. It is to be started with 2% lotion applied over the scalp once or twice in day. It is to be applied when the scalp is dry. Only 1 ml is sufficient to be applied at the root of hair in frontal region. If for one month there is no burning and irritation then we increase the percentage to 5 % to 10% gradually if required. The same we do to taper off the medicine. That means we do not stop the medicine at once and gradually taper it off to 5% and then 2% and then alternate day or off and application of lotion before stopping it completely. As I can get form your query that you are applying Minoxidil 5% directly rather than 2%. So it is quite obvious that it will cause irritation and flaking of scalp. Additionally of it is applied in bit higher amount then also it can cause irritation and itching which later on can cause contact irritant dermatitis. I request you to stop the lotion for a time being period. I also request you to kindly tell me whether you were prescribed Minoxidil 5% lotion by a dermatologist or you are applying as a self application. If you were applying it under dermatologist's guidance then report it your dermatologist or if you were applying as self application then do let me know about the same so that I can help you in that regard. Hope to hear soon form your side. With regards, Dr Sanjay Kumar Kanodia MD- Dermatology